Kentucky, 2018Flash Flooding and Flooding in Kentucky, September 9 to 10, 2018
September 9 to 10, 2018 · NWS JKL · 17 events in 7 counties and zones
A slow moving low pressure system, in combination with the remnants of Tropical Cyclone Gordon, and abundant moisture brought a long duration heavy rainfall event to much of the Bluegrass region of eastern Kentucky. Southwesterly low level winds ahead of a very slow moving cold front ushered rich moisture into eastern Kentucky, which when combined with the available lift, resulted in copious…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving low pressure system, in combination with the remnants of Tropical Cyclone Gordon, and abundant moisture brought a long duration heavy rainfall event to much of the Bluegrass region of eastern Kentucky. Southwesterly low level winds ahead of a very slow moving cold front ushered rich moisture into eastern Kentucky, which when combined with the available lift, resulted in copious amounts of rainfall. This, in combination with several inches of rain the past couple of days, led to widespread flooding and flash flooding as multi-day rainfall amounts of 3-6 inches occurred with isolated totals near 7-8 inches.
Bath, Montgomery, and Menifee Counties all saw significant impacts. This includes 50-70 homes and 20-25 businesses, one of which was a school in Menifee County, being inundated with water. Numerous roads were damaged as culverts were washed out, forcing schools to close the following day. Disaster declarations were made for Montgomery and Menifee Counties while nearly a dozen water rescues were performed. Additionally, a nine year old boy was swept into a culvert in Morehead.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 9, 7:13 AM EST, 42 minutes earlier.
Area forecast discussion, Sep 9, 7:13 AM EST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
813 AM EDT Sun Sep 9 2018
.UPDATE...
Issued at 758 AM EDT SUN SEP 9 2018
A band of showers and some embedded thunderstorms continues to
persist near the Interstate 64 corridor. Dual Pol estimates
indicate that rainfall in this area is nearing the 3 hour Flash
Flood Guidance in a few locations. A Flood Advisory has been
extended for some of this area accordingly. The area extent of the
Flash Flood Watch remains valid as well. Main updates were to
adjust temps toward recent observations and raise pops over the
next couple of hours near the I 64 corridor.
&&
.SHORT TERM...(Today through Monday)
Issued at 445 AM EDT SUN SEP 9 2018
The remnants of Tropical Storm Gordon have more or less merged
with a frontal zone that extends across the Commonwealth this
morning. An upper level trough extends from the Great Lakes to the
Mid MS Valley and Lower OH Valley early this morning. At the
surface, an area of low pressure was over western KY with a warm
front extending east and northeast along or just south of the I 64
corridor. Showers and a stray thunderstorm or two were ongoing
across the region at this time. Overall, rain rates have decreased
overnight and there has been a relative lull in the activity for
much of the southern two thirds of the area.
PW is expected to remain in the 1.75 to about 2.1 inch range into
this evening as the upper level trough progresses east and an
upper low briefly closes off over MI. At the surface, low pressure
should reach OH this evening with the trailing cold front moving
across East KY this evening and tonight. With abundant moisture in
place, rather widespread convection is anticipated especially
this afternoon and evening. This convection should continue to
produce locally heavy rainfall. Portions of the area have received
heavy rain during the past 24 hours. The heaviest rain has
generally been northwest of JKL especially nearer to the I 64
corridor. Some locations nearer to JKL as well as in Pike County
picked up heavy rain as well so the areal extent of the Flood
Watch has remained unchanged. Locations that receive more
substantial heating would develop stronger instability and
possibly experience a stronger storm or two or perhaps a locally
severe thunderstorm with gusty winds being the main threat. This
has been highlighted in the Marginal Risk from SPC and is also
noted in the HWO along with the locally heavy rain and flash flood
risk.
The upper trough/low should continue gradually progressing across
the Great Lakes and into Ontario by the end of the period while
the surface low tracks toward Lake Erie. The trailing cold front
should eventually pass east of the area on Monday. Overall, a
decreasing chance of convection and rain rates is expected
overnight and into the day on Monday and as a drier airmass begins
to move in.
Temperatures should reach near normal levels today with cloud
cover leading to slightly above normal temperatures tonight. Low
level moisture should linger into Monday despite the overall
moisture in the column decreasing. The persistent low clouds on
Monday will suppress high temperatures which should only reach the
low to mid 70s.
.LONG TERM...(Monday night through Saturday)
Issued at 332 AM EDT SUN SEP 9 2018
The models are in good agreement with the near term portion of the
extended, showing the main trough associated with the remnants of
Tropical Storm Gordon moving off to the northeast and dissipating.
Closer to the surface, the cold front from Sunday and into Monday
will stall just southeast of Kentucky by Tuesday evening. The
boundary will then slowly meander back north into eastern Kentucky
early Wednesday and remain through Friday. This will keep chances of
showers in the forecast, with the potential for afternoon/evening
thunderstorms Wednesday through Friday as well.
The models seem to be coming into better agreement than past runs
with the trajectory of Tropical Storm Florence; however, the ECMWF
continues to show the storm moving more inland than the GFS. Both
models do show it progressing up to the North Carolina and Virginia
border by late Friday, but progression slows into the weekend with a
gradual transition into the northern stream due to zonal flow aloft.
With this system near the end of the forecast period, confidence is
low whether eastern Kentucky would be impacted. However, this will
continue to be monitored with future model runs.
High temperatures for the extended will start out in the upper 70s
and then gradually increase to be in the mid to upper 80s by the end
of the week. Lows will follow a similar trend, starting out in the
low 60s and gradually increase to the mid to upper 60s by
Saturday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
ISSUED AT 810 AM EDT SUN SEP 9 2018
Some valley locations initially have MVFR to IFR fog while more
northern locations near or north of I 64 have convection ongoing
with as well as low clouds. Valley fog should gradually lift
through 14Z or 15Z with ceilings also gradually improving during
that period in the north as the warm front gradually lifts toward
the OH River. A lull in convection is anticipated late in the
morning, but with daytime heating, shower and thunderstorm
activity will pick back up especially after 18Z ahead of the cold
front as low pressure tracks into OH. As this convection and cold
front work across the area, a gradual return to MVFR and some IFR
is expected in most locations during the later 12 to 15 hours of
the period. Winds will be light on average through the period
outside of any thunderstorms.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for KYZ044-050>052-
058>060-104-106>112-119-120.
&&
UPDATE...JP
SHORT TERM...JP
LONG TERM...CGAL
AVIATION...JP
Hazardous weather outlook, Sep 9, 3:41 AM EST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
441 AM EDT Sun Sep 9 2018
KYZ044-050>052-058>060-104-106>112-119-120-101145-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
441 AM EDT Sun Sep 9 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Multiple rounds of showers and some thunderstorms will lead to
locally heavy rain through this evening. This additional rainfall
could lead to flash flooding, especially in locations that
experience multiple thunderstorms.
In addition, thunderstorms this afternoon and evening could
produce strong wind gusts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are also possible at times from Wednesday through
Friday, especially during the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of heavy rain, flash
flooding, or high water.
KYZ068-069-079-080-083>088-113>118-101145-
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-
Bell-Harlan-Knott-Owsley-Perry-Clay-Leslie-Letcher-
Including the cities of Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, and Whitesburg
441 AM EDT Sun Sep 9 2018
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Thunderstorms could produce locally heavy rain through this
evening. Localized flash flooding is possible, especially in
locations that experience multiple thunderstorms.
In addition, thunderstorms this afternoon and evening could
produce strong wind gusts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are also possible at times from Wednesday through
Friday, especially during the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of flash flooding
or high water.
JP
Flood, Montgomery
- When
- September 9, 7:55 AM EST to September 10, 7:00 AM EST
- Where
- Montgomery County, 0.54 mi E of Spencer to 0.18 mi WNW of Upper Spencer
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 38.030, -83.860
A few inches of water was observed flowing across Spencer Road southeast of Mount Sterling.
Flood, Bath
- When
- September 9, 8:30 AM EST to September 10, 7:30 AM EST
- Where
- Bath County, 1.63 mi W of Kendall Spgs to 2.47 mi SSW of Peasticks
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.100, -83.810
Water was observed across Stepstone Road southwest of Owingsville, as well as along Kentucky Highway 36 near Interstate 64.
Flood, Bath
- When
- September 9, 8:30 AM EST to September 10, 7:30 AM EST
- Where
- Bath County, 3.54 mi WSW of Reynoldsville to 2.84 mi WSW of Reynoldsville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.160, -83.880
Water of an unknown depth was observed flowing across Flat Creek Road southeast of Sharpsburg.
Flood, Bath
- When
- September 9, 8:30 AM EST to September 10, 7:30 AM EST
- Where
- Bath County, 0.77 mi WNW of Wyoming to 0.41 mi SW of Wyoming
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.225, -83.713
Water of an unknown depth was observed flowing across Wyoming/Blue Rock Road north of Owingsville.
Flash Flood, Montgomery
- When
- September 9, 10:25 AM EST to 11:55 AM EST
- Where
- Montgomery County, 1.24 mi NNE of Mt Sterling to 1.18 mi NNE of Mt Sterling
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.067, -83.944
Emergency Management reported swiftly flowing water resulting in major road and culvert damage near the intersection of Hinkston Pike and Garden Springs Drive in Mount Sterling.
Flash Flood, Bath
- When
- September 9, 10:30 AM EST to 11:21 AM EST
- Where
- Bath County, 2.15 mi WNW of Olympia to 1.63 mi NW of Olympia
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 38.117, -83.733
Water was observed flowing over Kentucky Highway 36 near Interstate 64 south of Owingsville, resulting in the closure of the road. Additionally, a woman was rescued from rapidly flowing flood waters as her vehicle became submerged northwest of Olympia.
Flood, Fleming
- When
- September 9, 11:05 AM EST to September 10, 8:05 AM EST
- Where
- Fleming County, 1.28 mi ENE of Craintown to 0.74 mi NNE of Marthas Mill
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.390, -83.760
Water was observed covering Martha Mills Road south of Flemingsburg.
Flood, Montgomery
- When
- September 9, 11:55 AM EST to September 10, 8:00 AM EST
- Where
- Montgomery County, 0.53 mi SSW of Ewington to 2.19 mi N of Mt Sterling
- Cause
- Heavy Rain
- Property damage
- $750,000
- Reported by
- Emergency Manager
- Coordinates
- 38.073, -83.902
Flooding occurred throughout and around Mount Sterling. Four water rescues were performed and an estimated 30-50 homes were inundated by flood waters along with 20 businesses.
Flood, Powell
- When
- September 9, 1:05 PM EST to September 10, 4:05 AM EST
- Where
- Powell County, 1.95 mi SSW of Bowen to 1.78 mi S of Rosslyn
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 37.825, -83.787
Kentucky Highway 15 was covered with water in a couple of places east of Stanton. Additionally, overflow drainages became covered with water as they overfilled their capacity, including those as far southeast as Halls Branch Road.
Flood, Bath
- When
- September 9, 1:30 PM EST to September 10, 7:30 AM EST
- Where
- Bath County, 5.73 mi SE of Olympia to 6.03 mi SE of Olympia
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.032, -83.640
Emergency Management reported water over the road in several spots on Kentucky Highway 211 near its intersection with Kentucky Highway 36 southeast of Olympia.
Flood, Rowan
- When
- September 9, 2:10 PM EST to September 10, 8:50 AM EST
- Where
- Rowan County, 0.88 mi NW of Morehead to 0.93 mi W of Brady
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 38.190, -83.440
Several vehicles were submerged in water in Morehead, including police cruisers. Several roads were closed due to water covering them from overflowing creeks and streams. Additionally, a nine year old boy was swept into a culvert by flood waters near Morehead. His body was found a week later in the Triplett Creek area.
Flash Flood, Menifee
- When
- September 9, 2:30 PM EST to 4:30 PM EST
- Where
- Menifee County, 2.07 mi NNW of Denniston to 1.36 mi NNW of Frenchburg
- Cause
- Heavy Rain
- Property damage
- $550,000
- Reported by
- Emergency Manager
- Coordinates
- 37.947, -83.546
Water flowed across most county roads, resulting in numerous road closures. Water was observed entering about 20 homes, leading to a few water rescues. One school sustained flood damage along with a couple of local businesses.
Flood, Menifee
- When
- September 9, 4:30 PM EST to September 10, 8:36 AM EST
- Where
- Menifee County, 0.68 mi NNW of Frenchburg to 1.31 mi E of Frenchburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.959, -83.634
Emergency Management reported lingering flooding late Sunday evening into early Monday, forcing several roads to remain closed for a period of time.
Flash Flood, Powell
- When
- September 9, 4:43 PM EST to 6:53 PM EST
- Where
- Powell County, 2.34 mi SSW of Bowen to 1.98 mi SW of Bowen
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.820, -83.790
Halls Branch southeast of Stanton spilled out of its banks, resulting in rapidly flowing flood waters threatening Halls Branch Road.
Flash Flood, Menifee
- When
- September 9, 4:56 PM EST to 7:06 PM EST
- Where
- Menifee County, 1.38 mi N of Rothwell to 1.25 mi N of Rothwell
- Cause
- Heavy Rain
- Property damage
- $6,000
- Reported by
- Broadcast Media
- Coordinates
- 37.970, -83.700
A local media outlet reported water flowing across Dog Trot Road outside of Frenchburg. This led to the road completely washing out.
Flash Flood, Estill
- When
- September 9, 6:25 PM EST to 6:55 PM EST
- Where
- Estill County, 0.69 mi N of Ravenna to 0.16 mi NE of Pryse
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.690, -83.950
Dispatch reported water flowing over several roads, including Fitchburg Road east of Ravenna.
Flash Flood, Powell
- When
- September 9, 6:35 PM EST to 8:55 PM EST
- Where
- Powell County, 0.88 mi SW of Waltersville to 0.7 mi SSW of Waltersville
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.860, -83.940
Water was observed rushing across Adams Ridges Road from Brush Creek just west of Clay City.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Rowan | 2018-09-09 | 9 | Male | In Water | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sneakerwave in Oregon, September 9, 20182 deaths · 1 event
- Rip Current in Florida, September 9, 20181 death · 1 event
- Coastal Flood in New Jersey, September 9 to 11, 201831 events
- Flash Flooding in Mississippi, September 9, 2018$25,000 · 5 events
- Flooding in Maryland, September 9 to 13, 201824 events
- Flooding in West Virginia, September 9 to 12, 201821 events
- Flooding in Virginia, September 9 to 10, 201821 events
- Flooding in Kentucky, September 9, 201814 events
- Flash Flooding and Flooding in Kentucky, September 9 to 11, 2018$15,000 · 6 events
- Flooding in Ohio, September 9 to 12, 2018$11,000 · 10 events
- Coastal Flood in District of Columbia, September 9 to 12, 201811 events
- Flooding in Ohio, September 9, 2018$1,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773409, 773410, 773411, 773412, 774126, 773423, 773413, 773416, 773414, 773415, 773417, 773418, 774124, 773421, 773419, 773420, 773422.